Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 4, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jul 31, 2016, 8:59 AM MDT for 9 counties in Montana. It took effect at Jul 31, 2016, 12:00 PM MDT. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 8:59 AM MDT (14:59 UTC)
- In effect from
- Jul 31, 2016, 12:00 PM MDT
- Expired
- Jul 31, 2016, 9:20 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 96 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:00 PM MDT | TSTM WND GST 51 | 4 Sw Billings, MT | |
| Jul 31, 7:00 PM MDT | TSTM WND GST 62 | 3 Wsw Lockwood, MT | |
| Jul 31, 7:07 PM MDT | TSTM WND GST 50 | 3 Nw Billings, MT | |
| Jul 31, 7:10 PM MDT | TSTM WND GST 55 | 1 Wnw Billings, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WWUS85 KBYZ 311459
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
859 AM MDT SUN JUL 31 2016
MTZ123>125-127-128-010300-
/O.NEW.KBYZ.FW.W.0004.160731T1800Z-160801T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
YELLOWSTONE COUNTY-
859 AM MDT SUN JUL 31 2016
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT.
* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY
WINDS...WIND SHIFT WITH A COLD FRONT...AND DRY THUNDERSTORMS
WITH GUSTY AND ERRATIC OUTFLOW WINDS WILL CREATE DANGEROUS
ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS.
* AFFECTED AREA:
IN SOUTH CENTRAL MT...FIRE WEATHER ZONES 123...124...125...
127 AND 128.
* COUNTIES AFFECTED:
IN CENTRAL MT...GOLDEN VALLEY...MUSSELSHELL...WHEATLAND.
IN SOUTH CENTRAL MT...PARK...STILLWATER...SWEET GRASS
YELLOWSTONE.
IN SOUTHWEST MT...GALLATIN.
* COLD FRONT: A COLD FRONT WILL MOVE THROUGH THE AREA EARLY
THIS EVENING WITH AN ABRUPT WIND SHIFT TO THE NORTH.
* WIND: WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.
* THUNDERSTORMS: ISOLATED DRY THUNDERSTORMS WILL DEVELOP LATE
AFTERNOON INTO THE EVENING HOURS.
* HUMIDITY: 5 TO 15 PERCENT.
* TEMPERATURES: 95 TO 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.
&&
$$
HTTP://WEATHER.GOV/BILLINGS2 follow-up statements
228
WWUS85 KBYZ 312139
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
339 PM MDT SUN JUL 31 2016
MTZ123>125-127-128-010600-
/O.CON.KBYZ.FW.W.0004.000000T0000Z-160801T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
YELLOWSTONE COUNTY-
339 PM MDT SUN JUL 31 2016
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...GUSTY WINDS
SHIFTING WITH A COLD FRONT...AND DRY THUNDERSTORMS WITH GUSTY
AND ERRATIC OUTFLOW WINDS WILL CREATE ERRATIC FIRE BEHAVIOR AND
NEW FIRE STARTS.
* AFFECTED AREA:
IN SOUTH CENTRAL MT...FIRE WEATHER ZONES 123...124...125...
127 AND 128.
* COUNTIES AFFECTED:
IN CENTRAL MT...GOLDEN VALLEY...MUSSELSHELL...WHEATLAND.
IN SOUTH CENTRAL MT...PARK...STILLWATER...SWEET GRASS
YELLOWSTONE.
IN SOUTHWEST MT...GALLATIN.
* COLD FRONT: A COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS
EVENING WITH AN ABRUPT WIND SHIFT TO THE NORTH.
* WIND: WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH...BECOMING NORTH
BEHIND THE COLD FRONT.
* THUNDERSTORMS: ISOLATED DRY THUNDERSTORMS WILL DEVELOP LATE
AFTERNOON INTO THE EVENING HOURS.
* HUMIDITY: 5 TO 15 PERCENT.
* TEMPERATURES: 95 TO 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.
&&
$$
HTTP://WEATHER.GOV/BILLINGS768 WWUS85 KBYZ 010320 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 920 PM MDT SUN JUL 31 2016 MTZ123>125-127-128-010430- /O.CAN.KBYZ.FW.W.0004.000000T0000Z-160801T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY-GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY- YELLOWSTONE COUNTY- 920 PM MDT SUN JUL 31 2016 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. HUMIDITIES HAVE RISEN ABOVE 20 PERCENT AND WILL CONTINUE TO TREND UP OVERNIGHT. WINDS HAVE ALSO DECREASED. THUS...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:40 AM MDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 3:40 AM MDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
340 AM MDT SUN JUL 31 2016
.SHORT TERM...valid for Tdy and Mon...
Prefrontal conditions today with hot temps and low humidity.
A surface trough will develop over our eastern zones with a good
deal of MUCAPE to the east. Models generally push the surface
trough east to the Dakota border this afternoon. We expect to see
strong to severe thunderstorms develop on this convergent
feature late today. We will leave the mention of severe storms in
Carter and Fallon counties for awareness...but prog trends suggest
the highest potential for a severe threat is east of the stateline
in the Dakotas. In the meantime, increasing SW flow will tap some
monsoonal moisture to the south and push short wave energy across
our CWA. We anticipate convection starting in the mountains by
mid-afternoon and pushing out onto the plains by evening. Some of
this may linger well into the night east of Billings. We do not
expect any of this activity to be very strong as MUCAPE and
helcity will be quite low.
Cold front is progged to move through Billings around 900 pm, and
the remainder of the region overnight shifting winds from westerly
to northerly for several hours. Weak return flow on Monday will
mean cooler temps and less instability with a better capped
environment. Thus, have kept PoPs at zero to start the work week.
BT
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Models remain consistent through the extended period. The main
impact period with the extended will be a strong frontal passage
during the Tuesday night/Wednesday morning timeframe.
Current forecast has things covered well so very little changes
were made with this issuance. An upper low and trough will be over
the Pacific Northwest Tuesday resulting in a southwest flow aloft
across our forecast area. A few disturbances within the flow will
bring a slight chance for a shower or thunderstorm Tuesday
afternoon and evening. At the same time, a surface low over
Wyoming will bringing an easterly surface wind which may hold
temperatures down a few degrees from previous thinking. However,
we can't rule out some compressional warming ahead of the front so
Tuesday still looks to be the hottest day in the extended period
with temperatures well into the 90s. Winds will shift abruptly
and be gusty from the northwest then north Tuesday night/Wednesday
morning behind the front.
Gusty northwest winds will continue Wednesday but temperatures
will be about 10 to 15 degrees cooler with readings at or slightly
below normal in the middle to upper 80s. Dry conditions are
expected Thursday and Friday with seasonal temperatures Thursday.
Temperatures return back into the 90s Friday into next weekend
along with a chance for thunderstorms. Hooley
&&
.AVIATION...
Skies will be mostly sunny with no widespread aviation hazards
expected. An isolated shower or thunderstorm and associated MVFR
condition will be possible. A strong to severe thunderstorm is
possible across the far east in the vicinity of the Dakota borders
this afternoon into this evening. Otherwise, VFR conditions will
prevail today. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 097 061/090 060/096 062/086 055/085 057/091 061/091
1/U 20/U 02/T 21/U 11/U 11/U 12/T
LVM 097 048/091 050/096 051/083 045/085 048/090 051/089
1/U 10/U 12/T 21/U 11/U 11/U 12/T
HDN 100 059/091 056/098 060/088 051/086 057/093 059/093
1/U 30/U 02/T 21/U 11/U 11/U 12/T
MLS 099 065/091 061/098 065/087 056/084 060/093 064/092
2/W 20/U 02/T 21/U 11/U 11/U 22/T
4BQ 100 064/092 061/099 066/088 055/086 059/093 063/091
2/W 20/U 02/T 21/U 11/U 12/T 22/T
BHK 098 061/089 055/094 063/086 053/082 057/089 059/087
2/T 21/U 02/T 22/T 11/U 11/U 22/T
SHR 098 057/092 056/098 058/088 050/087 054/092 056/089
2/W 20/U 02/T 21/U 11/U 11/B 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 31, 4:36 AM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 436 AM MDT SUN JUL 31 2016 MTZ033-037-010045- FALLON-CARTER- 436 AM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE MONTANA AND DAKOTA BORDER REGION TODAY. A FEW OF THESE STORMS COULD BECOME SEVERE. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD KEEP A CLOSE EYE ON THE SKY. OTHER THUNDERSTORMS MAY DEVELOP OVER THE BEARTOOTHS LATE TODAY AND SPREAD TO THE NEARBY PLAINS BY EVENING. A FEW OF THESE STORMS MAY PRODUCE LIGHTNING WITHOUT MUCH RAINFALL. IF YOU OBSERVE FIRE STARTS PLEASE CONTACT LOCAL AUTHORITIES QUICKLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND DRY CONDITIONS WILL PREVAIL THROUGH TUESDAY. PLEASE TAKE CARE NOT TO CREATE SPARKS...AND CHECK WITH LOCAL RESTRICTIONS BEFORE DOING ANY BURNING.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:28 PM MDT | Special Weather Statement | BYZ | Park | 47 min |
| Jul 30, 7:09 PM MDT | Special Weather Statement | BYZ | Stillwater | 51 min |
| Jul 30, 7:54 PM MDT | Special Weather Statement | BYZ | Stillwater | 36 min |
| Jul 30, 8:15 PM MDT | Special Weather Statement | BYZ | Yellowstone | 60 min |
| Jul 30, 8:27 PM MDT | Special Weather Statement | BYZ | Yellowstone | 48 min |
| Jul 30, 9:09 PM MDT | Special Weather Statement | BYZ | Yellowstone | 51 min |
| Jul 30, 9:21 PM MDT | Special Weather Statement | BYZ | Yellowstone | 39 min |
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.